advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Wichita, Kansas, USA:

My son was diagnosed with type 1 diabetes January 2004. He has been in a honeymoon stage, only needing moderate dietary care and 24 hour Lantus injections to keep his blood sugars well on track. His A1c has been within the normal range for persons without diabetes since his diagnosis. SUDDENLY, his insulin needs have changed and have not followed the patterns we've noted and gotten to know in the past. We have had to slowly increase the amount of Lantus from 13 units per day to 17 over the past week and a half, more than he has ever taken, even when ill. In addition, we had have to use approximately one unit of NovoLog per every 50 mg/dl [2.8 mmol/L] we want to lower his blood sugar and one unit for every 15g of carbohydrates he ingests, as best as we can figure.

He seems to be in a growth spurt, and we did let him eat a some higher carbohydrate meals during the holidays, adding NovoLog as we felt he would need it. I'm worried that we have ended his honeymoon period by letting his diet become more liberal with sugar, an occasional slice of Thanksgiving pie, etc. This saddens me, although it may have no basis in fact.

He was examined by the general doctor yesterday, as his ear canal looked red. The doctor said it was red, but the drum was not infected, and did not feel he needed an antibiotic. I thought this might have explained the recent need for more insulin. His teeth look okay.

I cannot reach his pediatric endocrinologist, but our appointment is this week. Does the honeymoon period normally end abruptly, quickly and dramatically increasing the doses of insulin needed? I was under the impression it would be a more gradual progression that we could adjust to as it came.

Answer:

The duration of and end of the honeymoon phase are not predictable at all. In your son's case, I see no other plausible explanation, given the absence of infections and fever, for the relative abrupt increase in his insulin needs. You're doing quite well in adapting insulin dosages to his needs. That the best it can be done for him.

MS

DTQ-20050111112201
Original posting 11 Jan 2005
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.